From Kings Mountain, North Carolina, USA:
I have a 13 year old son who was diagnosed with type 1 diabetes on December 26th, 2003. He began carbohydrate counting with NovoLog shots before meals and 10 units of Lantus at night. This worked well for a while, but then we had to start decreasing the insulin because of lows. My son is very active in sports. He now takes no insulin, but continues to have lows in the 60 mg/dl [3.3 mmol/L] to 80 mg/dl [4.4 mmol/L] range a couple of times a day. He gets shaky and really hungry when he gets below 80 mg/dl [4.4 mmol/L]. He eats six times a day, three meals and three snacks. He continues to watch his diet and tries to stick to 60g to 90g carbohydrates per meal and drinks diet drinks. Could there be an underlying problem causing the lows? We know he's in the honeymoon period, but can't understand why he continues with the lows when he is on no insulin.
Your questions are pertinent. I think you must go back to your pediatric endocrinologist and be certain that the honeymoon is "all" that this is. I am surprised, frankly, that your son is on "no" insulin, not even a small amount of Lantus as basal.
I think you want to be sure that there is not concomitant thyroid disease or celiac disease, and that there is not serendipitous insulin administration of any other medications. After that, then you and your diabetes team need to put together a plan so that you will be prepared when the honeymoon ends.
Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.